Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS
   
Mobile Device Pairing
Green Open Access
Transactions of the American Mathematical Society
Transactions of the American Mathematical Society
ISSN 1088-6850(online) ISSN 0002-9947(print)

 

Comparing Heegaard splittings
-the bounded case


Authors: Hyam Rubinstein and Martin Scharlemann
Journal: Trans. Amer. Math. Soc. 350 (1998), 689-715
MSC (1991): Primary 57N10; Secondary 57M50
MathSciNet review: 1401528
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: In a recent paper we used Cerf theory to compare strongly irreducible Heegaard splittings of the same closed irreducible orientable 3-manifold. This captures all irreducible splittings of non-Haken 3-manifolds. One application is a solution to the stabilization problem for such splittings: If $p \leq q$ are the genera of two splittings, then there is a common stabilization of genus $5p + 8q - 9$. Here we show how to obtain similar results even when the 3-manifold has boundary.


References [Enhancements On Off] (What's this?)


Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (1991): 57N10, 57M50

Retrieve articles in all journals with MSC (1991): 57N10, 57M50


Additional Information

Hyam Rubinstein
Affiliation: Department of Mathematics, University of Melbourne, Parkville, Vic 3052, Australia
Email: rubin@mundoe.mu.oz.au

Martin Scharlemann
Affiliation: Department of Mathematics, University of California, Santa Barbara, California 93106
Email: mgscharl@math.ucsb.edu

DOI: http://dx.doi.org/10.1090/S0002-9947-98-01824-8
PII: S 0002-9947(98)01824-8
Received by editor(s): December 21, 1995
Received by editor(s) in revised form: May 8, 1996
Additional Notes: Each author was partially supported by a grant from the Australian Research Council
Article copyright: © Copyright 1998 American Mathematical Society